I was put on a new blood pressure drug as I was told that one of the drugs I had been taking for years had been found to be no good for hypertension.
The new drug was a combination of my other drug - felodipine [a calcium antagonist] (which had never given me any known problems) - and something called ramipril [an angiotensin-converting enzyme, or ACE, inhibitor].
During the course of the next two weeks, I had various problems, including chest pain, breathlessness, aches and pains, and a general feeling of `unwellness'. I was concerned that it may have been because of the ACE inhibitor, so I went to see my GP, who told me to persevere with the drug as I would eventually become more able to tolerate it.
A few days later, I was shopping with my sister when I felt a sudden pain in my chest. I felt very faint, and the pain became so bad, I had to phone for a taxi to take me home. My sister decided to take me to hospital, where I received all the usual ‘casualty' treatment, including an ECG, and was told I had not had a heart attack, but a very bad attack of angina.
I was diagnosed with angina some years ago by my GP (who has since retired), but I have never suffered from angina pain since, so I have not needed to take the medication. Anyway, on the day described above, I had my medication with me, but it made no difference to my condition.
During my two-day hospital stay, I insisted that they take me off ramipril. Incidentally, on the leaflet that came with this combined felodipine/ramipril drug, among the long list of side-effects, was the phrase: “If you have the following conditions, do not take the drug but consult your GP”.
One of the conditions was angina. I don't know why I forgot to point this out to my GP but, surely, she should not have given it to me in the first place.
It shouldn’t be up to patients to read the leaflets in drug boxes and to check whether or not they should be taking a drug. - Marion Aley-Parker, via e-mail